Liver Injury from CAM Just as Bad as with Prescription Meds

The author suggest their findings highlight the importance of early referral for transplantation
The author suggest their findings highlight the importance of early referral for transplantation

Complementary and alternative medicine (CAM) drug-induced liver injury (DILI) is as severe in presentation as that seen with prescription medicine (PM)-induced DILI with higher rates of transplantation and lower transplant-free survival in patients who progress to acute liver failure, a new report in The American Journal of Gastroenterology has shown.

Researchers aimed to study the clinical features and outcomes in patients with acute liver failure (ALF) and acute liver injury (ALI) in the Acute Liver Failure Study Group database when comparing CAM-induced vs. PM-induced DILI. 

RELATED: Drug-Induced Liver Injury: Comparing Chinese Herbal and Western Meds

The study enrolled 2,626 hospitalized patients with ALF/ALI between 1998–2015 across 32 academic transplant centers. Patients with CAM- or PM-induced ALI/ALF were included for analysis. Nearly 10% (n=253) of patients were found to have idiosyncratic DILI, of which 16.3% (n=43) were CAM-induced and 83.7% (n=210) were PM-induced. 

The proportion of DILI-ALF/ALI cases due to CAM rose from 12.4% between 1998–2007 to 21.1% between 2007–2015 (P=0.047). Study authors observed no difference in the type of liver injury between the groups: hepatocellular, cholestatic, or mixed. 

The PM-induced DILI group displayed higher serum alkaline phosphatase levels vs. CAM-induced DILI group (median 171 IU/L vs. 125 IU/L; P=0.003). In addition, the CAM group had fewer comorbid conditions (P<0.005), higher transplantation rates (P<0.005), and a lower ALF-specific 21-day transplant-free survival (P=0.044). 

Study findings bring to light the importance in early referral and evaluation for liver transplantation when CAM-induced liver injury is suspected, researchers concluded.

For more information visit nature.com.

Loading links....